Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Intern Med. 1998 Oct 15;129(8):597-604.

Risk for intracranial hemorrhage after tissue plasminogen activator treatment for acute myocardial infarction. Participants in the National Registry of Myocardial Infarction 2.

Author information

1
University of Massachusetts Medical School and the Fallon Healthcare System, Worcester 01608, USA.

Abstract

BACKGROUND:

The efficacy of thrombolytic therapy in reducing mortality from acute myocardial infarction has been unequivocally shown. However, thrombolysis is related to bleeding complications, including intracranial hemorrhage.

OBJECTIVE:

To determine the frequency of and risk factors for intracranial hemorrhage after recombinant tissue-type plasminogen activator (tPA) given for acute myocardial infarction in patients receiving usual care.

DESIGN:

Large national registry of patients who have had acute myocardial infarction.

SETTING:

1484 U.S. hospitals.

PATIENTS:

71073 patients who had had acute myocardial infarction from 1 June 1994 to 30 September 1996, received tPA as the initial reperfusion strategy, and did not receive a second dose of any thrombolytic agent.

MEASUREMENT:

Intracranial hemorrhage confirmed by computed tomography or magnetic resonance imaging.

RESULTS:

673 patients (0.95%) were reported to have had intracranial hemorrhage during hospitalization for acute myocardial infarction; 625 patients (0.88%) had the event confirmed by computed tomography or magnetic resonance imaging. Of the 625 patients with confirmed intracranial hemorrhage, 331 (53%) died during hospitalization. An additional 158 patients (25.3%) who survived to hospital discharge had residual neurologic deficit. In multivariable models for the main effects of candidate risk factors, older age, female sex, black ethnicity, systolic blood pressure of 140 mm Hg or more, diastolic blood pressure of 100 mm Hg or more, history of stroke, tPA dose more than 1.5 mg/kg, and lower body weight were significantly associated with intracranial hemorrhage.

CONCLUSIONS:

Intracranial hemorrhage is a rare but serious complication of tPA in patients with acute myocardial infarction. Appropriate drug dosing may reduce the risk for this complication. Other therapies, such as primary coronary angioplasty, may be preferable in patients with acute myocardial infarction who have a history of stroke.

Comment in

PMID:
9786806
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Support Center